On Monday, May 18, President Donald Trump said he has been taking hydroxychloroquine to help prevent a COVID-19 infection.
Trump has been taking the antimalarial drug for more than a week, he said. The news came just weeks after the FDA warned against treating COVID-19 with hydroxychloroquine “outside of the hospital setting or a clinical trial” due to significant cardiovascular complications.
“The FDA is aware of reports of serious heart rhythm problems in patients with COVID-19 treated with hydroxychloroquine or chloroquine, often in combination with azithromycin and other QT prolonging medicines,” according to a statement from the FDA. “We are also aware of increased use of these medicines through outpatient prescriptions. Therefore, we would like to remind health care professionals and patients of the known risks associated with both hydroxychloroquine and chloroquine. We will continue to investigate risks associated with the use of hydroxychloroquine and chloroquine for COVID-19 and communicate publicly when we have more information.”
Early evidence suggested a combination of hydroxychloroquine and azithromycin might benefit COVID-19 patients, and Trump mentioned it regularly during his earliest daily media briefings. More recent studies, however, have been less hopeful about the drug’s role in the ongoing battle against COVID-19.
One study published in the New England Journal of Medicine, for instance, found that “the risk of intubation or death was not significantly higher or lower” among COVID-19 patients treated with hydroxychloroquine. Other researchers have found that taking hydroxychloroquine, alone or in combination with azithromycin, can lead to an increased risk of QTc prolongation or death.
Also, the American Heart Association, American College of Cardiology and Heart Rhythm Society urged physicians to use caution when using hydroxychloroquine and/or azithromycin to treat COVID-19 if the patient has cardiovascular disease.
“We are united in our mission to achieve optimal, quality care for our patients, and we must continue to be vigilant in assessing the potential complications of all medications during this crisis,“ ACC President Athena Poppas, MD, professor of medicine at Brown University and chief of cardiology and director of the Lifespan Cardiovascular Institute at Rhode Island, the Miriam and Newport hospitals, said in a statement at the time.